Indications of COVID-19 and opioid dependent symptoms have a number of similar attributes, ranging from flu-like symptoms to body aches; however, each requires a different type of treatment. Although the CDC has not released any official clinical recommendations to treat COVID-19, patients are currently receiving supportive care, primarily for respiratory symptoms, and providers must adhere to control measures to prevent the virus from spreading. Meanwhile, opioid dependent patients may receive treatment at home, a treatment center, or a hospital and are prescribed medications to ease withdrawal symptoms and help prevent relapse.
With all of these things in mind, discerning between opioid dependent and COVID-19 symptoms requires identifying the timeline in which they occur, where they intersect, and additional signs to look out for.
Timeline of Symptoms
Assessing the timeline of a patient’s symptoms is a key factor in determining whether they have the virus or are opioid-dependent.
COVID-19: Symptoms surface between 2 to 14 days of exposure to the virus.
Opioid Dependent: Withdrawal symptoms begin based on how quickly the opioid reacts in the body. Starting from the last usage, short-acting opioids produce symptoms between 4-12 hours. Long-acting opioids produce symptoms in around 30 hours.
While the current list of COVID-19 symptoms continues to change, cross-referencing this information with opioid withdrawal symptoms is a good place to start. Symptoms shared by both COVID-19 and opioid withdrawal currently include:
- Muscle pain
- Trouble breathing or increased respiratory rate
- Nausea and vomiting
- Increased blood pressure
Additional Opioid Dependent Symptoms
Many symptoms of opioid withdrawal are visibly physical and can be diagnosed through glass for the safety of the provider. Although patients may not display all of the following symptoms and severity may vary, they are a good indicator of opioid dependency rather than COVID-19 infection.
- Increased pulse
- Enlarged pupils
- Heightened reflexes
- Runny nose
- Abdominal cramps
Overlapping Emergency Symptoms
Symptoms resulting in opioid-related overdose can mirror those of severe cases of COVID-19. If a patient is experiencing shortness of breath, difficulty breathing, or has bluish or greyish skin, immediate medical attention is necessary.
We are not medical experts and recommend following good judgment and your facility’s guidelines to determine the best course of action for your patient.
S.T. Genesis provides non-invasive, non-pharmacological reduction of opioid withdrawal symptoms. For more information on how S.T. Genesis can support your opioid dependent patients, click here.